Ohio, 2004

Flood in Ohio, May 23, 2004

May 23, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 2:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 2:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT SUN MAY 23 2004

MORE RAINFALL FELL OVR THE NRN ZONES OF THE CWA EARLY THIS
MORNING...AND FLOODING CONTINUES IN SOME AREAS FROM +RA EARLY ON SAT
MRNG.  LOW PRESSURE XG THE GREAT LAKES TONIGHT WILL PROVIDE ANOTHER
ROUND OF TSRA...WITH BEST CHANCE INITIALLY FOR NRN ZONES...BUT AREA
WIDE POTENTIAL WITH APPRCH OF CDFNT ON SUN NGT/EARLY ON MONDAY.
BOTTOM LINE IS THAT FLOOD WATCH HAS BEEN EXTENDED UNTIL MON MRNG FOR
THE NRN TWO THIRDS OF THE CWA.

&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ALL ZONES EXCEPT PAZ031-032.
OH...FLOOD WATCH FOR OHZ039>041-049-050.
WV...FLOOD WATCH FOR WVZ001>003.
MD...
&&

15
Hazardous weather outlook, May 23, 3:57 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT SUN MAY 23 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-230851-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
457 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 8 AM MONDAY AS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE TODAY AND TONIGHT AS
A LOW PRESSURE SYSTEMS MOVES OVER THE GREAT LAKES.  THE BEST CHANCE
FOR STORMS WILL BE FOR COUNTIES ALONG AND NORTH OF INTERSTATE 80.
THERE IS A SLIGHT RISK OF THAT SOME OF THE STORMS MAY BECOME SEVERE
WEATHER.  THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

15

In the hours before

Local storm report, May 23, 2:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     4 N GREENVILLE          41.46N 80.38W
05/23/2004                   MERCER             PA   EMERGENCY MNGR

            TREE TOPS BROKEN OFF AND WIRES DOWN.

0145 AM     FLOOD            4 N GREENVILLE          41.46N 80.38W
05/23/2004                   MERCER             PA   EMERGENCY MNGR

            MINOR FLOODING.

0300 AM     FLOOD            LISBON                  40.78N 80.77W
05/23/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            STATE ROUTE 154 REMAINS FLOODED.

0319 AM     FLOOD            NEW CASTLE              41.00N 80.35W
05/23/2004                   LAWRENCE           PA   LAW ENFORCEMENT

            RIVER ROAD REMAINS FLOODED. POSSUM HOLLOW ROAD IN NEW

            BEAVER IS ALSO FLOODED ALONG WITH NASHUA ROAD IN PULASKI.

0322 AM     FLOOD            DARLINGTON              40.81N 80.42W
05/23/2004                   BEAVER             PA   EMERGENCY MNGR

            ROUTE 51 NEAR DARLINGTON REMAINS FLOODED.

&&

RS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Guernsey

When
May 23, 4:00 AM EST to 4:00 PM EST
Where
Guernsey forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

On Wills Creek, Cambridge rose to flood stage (15 ft) at 5 AM EDT; crested at 15.3 ft at 1 PM EDT, and fell below flood stage by late afternoon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399422.